Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

July 18, 2017Monroe County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 18, 2017, 8:41 PM CDT for Monroe County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 8:41 PM CDT (01:41 UTC)
Expired
Jul 18, 2017, 9:15 PM CDT
In force
34 min
Issued by
NWS Mobile, AL

County Monroe County, AL

The radar

The Mobile radar (KMOB), 137 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS84 KMOB 190141
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
841 PM CDT TUE JUL 18 2017
 
ALZ055-190215-
Monroe AL-
841 PM CDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE COUNTY UNTIL 915 PM CDT...

At 839 PM CDT, the strong thunderstorm was located 9 miles southwest 
of Vredenburgh, or 14 miles northwest of Monroeville, moving 
southwest at 10 mph.

Winds of 30 to 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Monroe County around the community of Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 8728 3154 8739 3161 8751 3167 8757
      3170 8754 3170 8752 3173 8752 3183 8743
TIME...MOT...LOC 0139Z 049DEG 10KT 3172 8741 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 18, 7:24 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 18, 7:24 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
724 PM CDT Tue Jul 18 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...VFR conditions will prevail overnight with
isolated showers developing early in the morning and spreading
inland through the morning and afternoon hours. Brief periods of
IFR/MVFR conditions will be possible in and around showers and
thunderstorms. /13

&&

.PREV DISCUSSION... /issued 339 PM CDT Tue Jul 18 2017/

NEAR TERM /Now Through Wednesday/...A pattern change has begun
to unfold as the southern end of the upper level trough over the
southeast states moves east of the region, while an upper high
pressure area over central and southern plains builds into the
region from the northwest. Meanwhile, a weak surface high pressure
ridge extending from the western Atlantic across the southeast
states and northeastern Gulf of Mexico will remain intact,
resulting in a light southerly (mainly across the coastal
sections) to at times light and variable wind flow over the next
24 hours.

Ongoing showers and thunderstorms inland areas will dissipate by mid
evening, while activity increases over the gulf waters and along the
coast by late tonight and early Wednesday morning. Decreasing
stability inland areas on Wednesday will result in scattered showers
and storms spreading northward through the afternoon hours.

Low temperatures tonight will be in the lower 70s inland areas, mid
70s along the coastal sections, with upper 70s at the beaches. High
temperatures Wednesday will range from 90 to 94 degrees inland
areas, and from 86 to 90 degrees along the coastal sections. /22

SHORT TERM /Wednesday night Through Friday night/...Any isolated
shower and storm activity remaining by late Wednesday will quickly
wane with the loss of daytime heating. A cut off upper low
positioned off the South Carolina coast will begin to slowly sink
to the south and west but a surface ridge of high pressure will
remain in control of the local weather heading into the end of the
work week. Upper level ridging over the center of the country will
continue to nose eastward into our area. Precipitable water
forecasts show a distinct reduction compared to what we have seen
of late, into the 1.5-1.7 inch range for late in the work week.
The net result will be to keep shower and storm chances isolated
to widely scattered for Thursday and Friday. With large scale
subsidence in place, the main focus for storm initiation will be
associated with inland-advancing sea breeze each afternoon. With
less in the way of storms and cloud cover expected, we can look
for high temperatures to increase a bit over previous days, mid
90s expected for many locations. Continued robust low level
moisture and higher max temps will allow the heat index each
afternoon to be in the 100-105 degree range inland with lesser
values expected right along the coast. Low temperatures Wednesday
through Friday night will be in the mid 70s for interior locations
with upper 70s to right around 80 degrees at the coast. 05/RR

LONG TERM /Saturday Through Tuesday/...The aforementioned upper low
continues to retrograde westward towards our area for the weekend.
Upper level support for rising motion associated with this
feature will allow for greater shower and storm chances on
Saturday and Sunday as precipitable water values will recover to
around the 2 inch mark. With relatively widespread cloud cover and
a saturated atmosphere, the chance for organized severe weather
is low. Storms will contain heavy rain and there is enough
instability indicated on forecast soundings for frequent
lightning and brief gusty winds to be a threat in the strongest
thunderstorm cores. One silver lining for the weekend's wetter
forecast will be that increased cloud cover and storm coverage
should generally help to keep high temperatures in check. Heat
index values for Saturday will be in the mid to upper 90s with mid
90s heat indices expected for Sunday and Monday. Low temperatures
will remain in the low to mid 70s inland with upper 70s along the
coast.

The upper low will begin to lose strength and be absorbed into the
larger scale flow by early next week but lingering moisture and lack
of strong upper ridging will keep a decent chance for showers and
storms in the forecast on Monday and Tuesday. 05/RR

MARINE...A weak ridge of high pressure will slowly build west over
the eastern and central gulf through Friday as an upper trough over
region shifts east. Rain chances will decrease through the week
followed by better coverage over the weekend and into early next
week. The best chance for showers and thunderstorms over the marine
area will continue during the overnight and early morning hours
through the forecast period. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 18, 5:55 AM CDT, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
555 AM CDT Tue Jul 18 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
555 AM CDT Tue Jul 18 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will be capable
of producing very heavy rainfall and localized flooding, in
addition to gusty winds and frequent lightning before gradually
diminishing through mid evening.

There is a moderate risk for rip currents along the gulf beaches
of Alabama and Northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The primary threats from thunderstorms this week will be very
heavy rainfall, frequent lightning and gusty straight line winds.
Due to the slow movement of thunderstorms minor flooding in urban
and low lying areas will continue for most locations in the
forecast area.

There is a moderate risk for rip currents along the gulf beaches
of Alabama and Northwest Florida through tonight.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>635-650-655-670-675-191100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
555 AM CDT Tue Jul 18 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected this
morning. The strongest storms that develop will be capable of
producing locally strong wind gusts and higher seas, torrential
downpours, and frequent lightning strikes. Isolated waterspouts
will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will produce gusty straight line winds, frequent
lightning and very heavy rainfall through the week. Isolated
waterspouts will also be possible. The best coverage of
thunderstorms will be during the overnight and morning hours. Less
coverage is expected later in the week.

In the hours before

Special weather statement, Jul 18, 8:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
841 PM CDT TUE JUL 18 2017

ALZ055-190215-
Monroe AL-
841 PM CDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE COUNTY UNTIL 915 PM CDT...

At 839 PM CDT, the strong thunderstorm was located 9 miles southwest
of Vredenburgh, or 14 miles northwest of Monroeville, moving
southwest at 10 mph.

Winds of 30 to 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Monroe County around the community of Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 8728 3154 8739 3161 8751 3167 8757
      3170 8754 3170 8752 3173 8752 3183 8743
TIME...MOT...LOC 0139Z 049DEG 10KT 3172 8741

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.